Hail, Lawrence
- When
- June 2, 2:05 PM EST
- Where
- Lawrence County, 2.28 mi SW of Sherritts
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.656, -82.549
Nickel size hail fell along Aarons Creek.
Thunderstorms fired across southeast Ohio during the heat and instability of the afternoon. The area was well south of an east to west front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms fired across southeast Ohio during the heat and instability of the afternoon. The area was well south of an east to west front. The storms became multicellular and formed short lines. Numerous outflow boundaries were produced.
Large hail was noted quickly, with strong surface wind gusts developing as the episode unfolded. The heaviest downpours were noted in southern Washington County, causing street flooding in the city of Marietta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 12:38 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 138 PM EDT TUE JUN 2 2009 .SYNOPSIS... FRONT PUSHES SOUTH THROUGH REGION TONIGHT INTO WEDNESDAY BEFORE STALLING JUST SOUTH OF REGION. A WAVE MOVES ALONG THE FRONT THURSDAY. SYSTEM EXITS FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... SHORT TERM MODELS ALL SHOW SOME MID LEVEL DEFORMATION AND VERY WEAK UPPER LEVEL DIVERGENCE ACROSS NORTHERN PORTION OF FORECAST AREA LATER THIS AFTERNOON. AS A RESULT HAVE PUT IN LIKELY SHOWERS/THUNDER THEN. AFTER SUN LEAVES THIS EVENING ANY PRECIPITATION SHOULD DIE. PRECIPITATION COMING IN WITH FRONT AGAIN WEDNESDAY. GFS FASTEST WITH FRONT PUSHING SOUTH BUT LIKE A LITTLE SLOWER PUSH SO HAVE GONE WITH HIGHER MIN TEMPS TONIGHT THEN MAV SHOWING. SLIGHT CHC SVR WEDNESDAY BUT FRONT LOCATION IN AFTERNOON WILL DETERMINE WHERE THE STRONGER STORMS MAY DEVELOP. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... MODELS SHOWING A COLD FRONT SLOWLY PUSHING SOUTHWARD THROUGH THE REGION ON WEDNESDAY. 850 MB FRONT LAGS WELL BEHIND THE SURFACE FRONT...COMPLICATING THE FORECAST CONSIDERABLY. BELIEVE THAT MOST OF THE AREA WILL SEE PRECIPITATION...SO INCREASED POPS. TIMING OF THE PRECIPITATION IS ANOTHER ISSUE...SO STAYED FAIRLY GENERIC. THE FRONT THEN STALLS SOUTH OF THE REGION WEDNESDAY NIGHT...WITH A WAVE MOVING ALONG THE FRONT ON THURSDAY. WILL KEEP BEST CHANCES OF PRECIPITATION IN THE SOUTH ON THURSDAY. SYSTEM PULLS OF TO THE EAST ON FRIDAY...BUT SOME MOISTURE REMAINS IN THE SOUTHEAST AND COULD FIRE SOME SHOWERS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC GUIDANCE THROUGH THIS PERIOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT AS THERE IS LITTLE LOW LEVEL MOISTURE TO CAUSE LOW CIGS. SOME LIGHT FOG NEAR RIVER VALLEYS LATE TONIGHT THROUGH DAWN. THE NEXT CHANCE OF MVFR CIGS WILL BE IN SE OHIO MID DAY WEDNESDAY AS THE FRONT PUSHES SOUTH. AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/... POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/TJT NEAR TERM...AAR SHORT TERM...RPY LONG TERM...MDP/TJT AVIATION...AAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 448 AM EDT TUE JUN 2 2009 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030- 033>039-046-047-030900- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-POCAHONTAS-RANDOLPH- 448 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-WVZ009>011-019-020-031-032-040-030900- PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE- DODDRIDGE-HARRISON-TAYLOR-BARBOUR- 448 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...WITH GUSTY WINDS AND HAIL...AS A FRONT APPROACHES THE AREA FROM THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 247 PM EDT TUE JUN 2 2009 OHZ086-087-021915- GALLIA-LAWRENCE- 247 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND WEST CENTRAL GALLIA COUNTIES... AT 246 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR LAKE VESUVIUS...MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR AID AROUND 310 PM AND WATERLOO AROUND 315 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
15 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Nickel size hail fell along Aarons Creek.
Downpours associated with severe thunderstorms overwhelmed the city drainage system, causing brief street flooding. Water got into a few basements. The cooperative observer measured 2.6 inches for its 24 hour rain amount, most of which fell within about 2 hours.
The hail damaged a garden.
Trees fell onto power lines.
Trees were blown down along Route 677.
Trees fell onto power lines and blocked streets. One tree fell onto a car. The roof was damaged at a home on 5th Street. Two trees toppled against a Lancaster Street house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169961, 169966, 169968, 169971, 169974, 169999, 169972, 169975, 169977, 169979, 169981, 169984, 169987, 169985, 169989, 169994, 169995, 169986, 169996.